I am 24 weeks pregnant. I have recieved prenatal care the whole pregnancy. Went to the obgyn and had an ultrasound and everything seems good by the doctor. I have taken about 50-100mg of Ultram throughout this whole pregnancy for back pain. I told my obgyn about it on my first appointment and he didnt have much to say about it. He didn't tell me to stop either. The pain in my back is terrible and I have to work I have no choice. I have read alot about class C drugs but there is so much contravercial info I dont know what to belive about it? Just wanting some info on any defects Ultram could cause if taken correctly and NOT ABUSED. Any reported defects ? Just any general info or advice would be GREATLY appriciated.
Tramadol (Ultram is the brand name) has very little data regarding usage during early pregnancy. Although animal models have shown some toxic effects, there is virtually no human data. The general class of pain medications that include tramadol do not have a high association with fetal defects. They can sometimes be associated with withdrawal symptoms in the newborn baby, although this is not common.
Continued discussion with your obstetrician about your pain control is the best way to choose medications to treat your pain while minimizing the risk for your baby. In this case, tramadol may continue to be the best medication for you to use.
Thank you from your input. I am 32 weeks today and I have taken ultram the entire time. She seems to be fine and every doctor visit has been perfect. He says everything will be fine but this is my frist child and I am getting closer to my due date and I have heard things (online) about baby's being born with seizures from Ultram and withdrawls. I have only taken 50mg a day with this baby. Should I try and stop prior to my due date to avoid withdrawl (withdrawal) or seizures? My doctor has literally NO INPUT on this other than I have permission to take the medicine. I dont feel like the medicine has harmed anything in any way but I just hear rumors about this medicine can cause bleeding and so on. Do you know of any bad experiences in pregnancy with this drug in the last 2 months of pregnancy? Thank you so much any general info will be appriciated.
It is very unlikely for your baby to have seizures from withdrawal. Your doctor knows the medication you are on, and you should also make sure that the pediatrician seeing your baby knows. That way, your baby can be monitored closely for any signs of withdrawal as a newborn. Withdrawal symptoms in babies sometimes require treatment with medications and a somewhat longer hospital stay, but in general, they are not a life threatening problem to the baby.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.